Undiagnosed Symptoms Expert Forum
Swollen, red itchy/burning lips
About This Forum:

Topics covered include , breathing difficulties, feeling cold, cough, diarrhea, dizziness, fainting, fever, indigestion, itching, nausea, numbness, pain (chronic), paralysis, rash, sweating, swelling, urination problems, and vomiting.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Swollen, red itchy/burning lips

Hi, I've had a problem on and off with my lips. It started when my doctor changed my contraceptive pill (although I'm not sure if this is just a coincidence). While I was taking the new pill my lips gradually became more and more sore. When I stopped taking the pill it appeared to clear up, then 3 weeks later it suddenly flared up again. My lips become very swollen, the skin around the lips is deep red and if I don't keep them moisturised they dry out, crack and bleed. I also develop an acne-like rash on my cheeks and get white head spots around the edges of my lips. A couple of times the red part of my skin around my lips started leaking puss. When the reaction starts my lips start tingling and burning and are extremely uncomfortable. At first my doctor thought it might be a food allergy but it has recently started flaring up when my skin comes in to contact with something, for example the latest reaction flared up 2 hours after kissing my husband. Does this sound like an allergy to you? I have tried taking allergy tablets and using hydrocortisone cream but neither of these really seem to make a difference. It is making my life a misery, do you have any suggestion please??
Related Discussions
233190_tn?1278553401
I agree that an allergy is a possibility, or some sort of contact dermatitis.

A referral to a dermatologist can be considered at this point.  If the cause continues to be unclear, an skin biopsy can be considered for a more definitive diagnosis.

There are stronger steroid creams than hydrocortisone, and that can be considered if an allergic reaction is the case.  

Another consideration, especially with the drainage, is an infection.  If that's the case, antibiotics would be needed.

These options should be discussed with your personal physician, or with a dermatologist.

This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.

Kevin Pho, M.D.

KevinMD.com
Twitter.com/kevinmd
2 Comments
Blank
Avatar_n_tn
I am egg sensitive and my lips swell up when I eat eggs.  They burn too.  Usually the rest of me gets hives though, and I take reactine and within a number of hours my lips feel better.  After a swelling incident when they deflate (haha) the skin remains cracked and annoying, but not too painful.  They do not bleed or ooze.  Have you ever been tested for HSV?  YOu can do a blood test or have your family doctor culture the infected looking parts. Its quick and cheap test and comes back in a few days with results.
Blank
Continue discussion Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank